Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 244, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 28, 2008, 6:35 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2008, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 28, 2008, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Douglas County, KS, Franklin County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1477 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:01 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 28, 3:01 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 301 PM CDT THU AUG 28 2008 .DISCUSSION... TONIGHT THROUGH FRIDAY NIGHT... MAIN CONCERN IN SHORT TERM IS COLD FRONTAL PASSAGE AND CONVECTIVE CHANCES. COLD FRONT VERY NEAR KSTJ-KMHK-KSLN LINE RIGHT NOW. MOVEMENT IS SLOW AND FRONT IS FAIRLY SHALLOW. ASSOCIATED LIFT IS PRODUCING A CUMULUS FIELD. EXPECT ENOUGH SURFACE HEATING IN THE NEXT FEW HOURS TO HELP INITIATE SURFACE-BASED CONVECTION. WITH DEGREE OF INSTABILITY...SEVERE STORMS POSSIBLE WITH A HAIL AND WIND THREAT. AS FRONT PASSES EXPECT MUCH DRIER AIR TO INFILTRATE THE REGION. TEMPERATURES WILL RISE NICELY TOMORROW BUT WITH MUCH LOWER DEWPOINTS IT WILL BE MORE COMFORTABLE. LONG TERM...DID NOT MAKE LARGE CHANGES TO THE EXTENDED PERIODS SAT-THURS. KEPT THE WEEKEND DRY...HOWEVER WILL NEED TO WATCH WESTERN COUNTIES IN THE OVERNIGHT HOURS AS LLJ KICKS IN EACH NIGHT AND OVERRUNS THE REMNANT FRONTAL BOUNDARY IN WESTERN KS. CONDITIONS CONTINUE INTO MONDAY AS TROF OVER THE WESTERN US MOVES THROUGH THE GREAT BASIN INTO THE ROCKIES. BY TUESDAY...AS TROF LIFTS INTO THE UPPER MIDWEST...IT IS PROGGED TO SEND A FRONTAL BOUNDARY INTO KS SOMETIME DURING THE LATE DAY TUESDAY OR EARLY WED. HAVE HIGHEST CHANCE POPS THIS TIME PERIOD. GFS QUICK TO SHUNT POPS SOUTH...HOWEVER WITH WESTERLY FLOW LIKELY INHIBITING SOUTHERN PROGRESS WILL KEEP SLT CHANCE POPS FOR WEDNESDAY. DROPPED TEMPS A FEW DEGREES WED AND THURS WITH POTENTIAL INCREASE IN CLOUDS AND PRECIP. 67 && .AVIATION... FOR 18Z TAF ISSUANCE...MAIN CONCERN WITH THIS SET OF TAFS WILL BE COLD FRONTAL PASSAGE AND POTENTIAL FOR THUNDERSTORMS ALONG AND JUST BEHIND THIS FRONT. TAFS WILL REFLECT A 21 TO 23 UTC FRONTAL PASSAGE TIME. CONVECTION IS NOTED BEHIND THE FRONT IN NEBRASKA...AND THIS TREND IS REFLECTED IN THE TAFS. OTHER THAN AN MVFR PERIOD WITH THE THUNDERSTORMS...VFR WILL PREVAIL WITH WINDS SWITCHING TO THE NORTH BEFORE 00 UTC. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && HARDING/67
Hazardous weather outlook, Aug 28, 3:36 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT THU AUG 28 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-291200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 336 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. DAYTIME HEATING SHOULD HELP DESTABILIZE THE ATMOSPHERE ENOUGH TO ALLOW SOME OF THESE STORMS TO BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL GENERALLY BE EAST OF A SENECA TO EMPORIA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS RETURNS TO NORTHEAST KANSAS TUESDAY THROUGH WEDNESDAY AS A FRONT IS FORECAST TO MOVE ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT...MAINLY IN AREAS EAST OF A SENECA TO EMPORIA LINE.
In the hours before
Special weather statement, Aug 28, 5:33 PM CDT, 1 hour 2 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 533 PM CDT THU AUG 28 2008 KSZ040-282300- DOUGLAS- 533 PM CDT THU AUG 28 2008 THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 23 MPH ACROSS EASTERN DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT MAY BE EFFECTED INCLUDE EUDORA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD/CAVANAUGH
Special weather statement, Aug 28, 6:29 PM CDT, 6 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 629 PM CDT THU AUG 28 2008 KSZ040-290015- DOUGLAS- 629 PM CDT THU AUG 28 2008 THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTHEASTERN DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD/CAVANAUGH
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.